FDA: Psoriasis drug may be linked to 3 deaths*
This article was originally on a blog post platform and may be missing photos, graphics or links. See About archive blog posts.
The Food and Drug Administration today warned American patients that it is investigating the possibility of a link between the psoriasis drug marketed as Raptiva (efalizumab) and at least three deaths caused by a rare brain infection called progressive multifocal leukoencephalopathy. The agency is looking into a fourth, as yet unconfirmed report of the deadly infection in a patient taking Raptiva.
All four patients had been taking the medication -- approved by the FDA for treatment of psoriasis, an often-chronic condition characterized by skin pain, itching and bleeding -- for more than three years (A previous version of this report omitted the length of time patients took the drug).
The latest FDA announcement is the latest blow for a drug that yielded its maker, Genentech, relatively modest sales -- $108 million -- in 2008. In October 2008, the FDA required Genentech to include on Raptiva’s patient information sheet a ‘black box’ warning indicating that the drug carries the risk of a number of opportunistic infections, including bacterial sepsis, viral meningitis and invasive fungal disease. The ‘black box’ warning is the agency’s most visible means of communicating possible side effects to patients and their physicians.
In a presentation prepared for FDA in 2003, Genentech reported that ‘ongoing therapy with Raptiva provides extended benefit, with no increase in adverse events as exposure is prolonged.’ That is a claim that the FDA will likely explore, given that those patients who succumbed to progressive multifocal leukoencephalopathy had been on the medication for at least three years.
Progressive multifocal leukoencephalopathy is considered an opportunistic infection, seen most often in those with compromised immune systems, including cancer and transplant patients and those with AIDS.
The agency added that it would take ‘appropriate steps to ensure that the risks of taking Raptiva do not outweigh its benefits’ -- typically a signal that its withdrawal from the market is a possibility.
-- Melissa Healy